Hail, Boulder
- When
- July 9, 2:50 PM MST
- Where
- Boulder County, 2.11 mi E of Allens Park
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.200, -105.480
A severe thunderstorm produced hail up to quarter size, in Logan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to quarter size, in Logan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 9, 2:08 PM MST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 308 PM MDT WED JUL 9 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 308 PM MDT WED JUL 9 2014 POCKETS OF MOISTURE CARRIED ALONG BY NORTHWEST FLOW ALOFT... TOGETHER WITH HOT TEMPERATURES AND A SMATTERING OF OUTFLOW BOUNDARY INTERACTIONS ALL RESPONSIBLE FOR THE SCATTERED T-STORMS FORMING ALONG THE FRONT RANGE AT THIS HOUR. STORMS PAST COUPLE OF HOURS HAVE STRUGGLED TO SUSTAIN THEMSELVES AFTER MOVING OFF THE HIGHER TERRAIN SUCH AS THE NORTHERN FOOTHILLS AND CHEYENNE RIDGE. STRONGEST CONVECTION OCCURRING UP NEAR THE WY BORDER WHEN SFC DEWPOINTS IN THE LOWER 60S AFTER A SURGE OF LOW LEVEL MOISTURE FROM STORMS PASSING OVER THE FAR NORTHEAST CORNER EARLIER THIS MORNING. IN THE PAST COUPLE OF HOURS...A WEAK SFC CYCLONE HAS FORMED JUST EAST-SOUTHEAST OF DENVER WHICH CAUSED GUSTY NORTHEAST WINDS IN THE AREA TO SHIFT TO A DRIER SELY COMPONENT OFF THE PALMER DIVIDE. SPC RECENTLY EXPANDED THEIR SLIGHT RISK AREA A BIT FARTHER WEST TO JUST EAST OF THE DENVER AREA. WILL NEED TO WATCH FOR STG IF NOT ISOLATED SEVERE STORMS FORMING ON THE EAST- NORTHEAST SIDE OF THIS CYCLONE IN THE NEXT 1-2 HOURS. HAIL UP TO AN INCH IN DIAMETER AND GUSTS TO 60 MPH MAIN THREATS. FRONT RANGE URBAN CORRIDOR COMMUNITIES MAY MISS OUT ON THE STG STUFF WITH DRIER AIR EXPECTED TO FUNNEL DOWN OFF THE FOOTHILLS. TONIGHT...STORMS WILL CONTINUE TO MARCH SOUTHEASTWARD AND POSSIBLY BECOME MORE EXTENSIVE IN COVERAGE ALONG A CONVERGENCE LINE FROM ELBERT TO HAXTUN. COULD SEE A FEW STORMS GO SEVERE ALONG THIS AXIS THRU THE EARLY EVENING HOURS. BY MID TO LATE EVENING...MOST OF THIS STORM ACTIVITY SHOULD MOVE OUT AS TEMPS COOL AND THE SFC BASED INVERSION SETS UP. HOWEVER...MID AND HIGH LEVEL MOISTURE WRAPPING AROUND THE TOP OF THE UPPER RIDGE TO OUR SOUTH SHOULD KEEP SKIES AT LEAST PARTLY CLOUDY OVERNIGHT AND MIN TEMPERATURE ON THE VERY MILD SIDE. THURSDAY...THE UPPER RIDGE SHIFTS A BIT FARTHER EAST SITTING SQUARELY OVER CENTRAL NEW MEXICO PLACING THE FORECAST AREA UNDER A MOISTENING WESTERLY FLOW ALOFT. SUBTROPICAL MOISTURE TO OUR WEST GRADUALLY MAKES ITS WAY AROUND THE TOP OF THE RIDGE CAUSING SKIES TO FILL WITH MID AND HIGH CLOUDS BY MIDDAY. COULD SEE STORMS FIRING EARLIER IN THE HIGH COUNTRY TOMORROW WITH THE AVAILABLE MOISTURE. EAST OF THE MTNS...BOUNDARY LAYER MOISTURE LACKING DURING THE MORNING HOURS...BUT THROUGH THE DAY...MODELS SHOW A MODEST RECOVERY IN LOW-LEVEL MOISTURE WITH A SHIFT TO AN EASTERLY SFC WIND PATTERN. STORM CHANCES EAST OF THE MTNS LOOKS ABOUT THE SAME AS TODAY...ROUGHLY A 20 TO 30 PCT CHANCE DURING THE DAY. LASTLY...TEMPS ON THURSDAY SIMILAR TO THOSE TODAY. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 308 PM MDT WED JUL 9 2014 UPPER RIDGE OVER COLORADO FRIDAY WITH SUBTROPICAL MOISTURE STREAMING NORTHWARD ACROSS THE REGION. PRECIPITABLE WATER VALUES INCREASE...HIGHEST ACROSS THE PLAINS WHERE MODELS SHOW A THETA-E RIDGE. IN ADDITION...MID LEVEL SHORTWAVE MOVING ACROSS WYOMING PUSHES A FRONT INTO NORTHEAST COLORADO DURING THE AFTERNOON. COMBINATION OF MOISTURE AND LIFT TO PRODUCE A GOOD CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND EVENING. LOCALLY HEAVY RAIN POSSIBLE WITH SOME OF THE STORMS. FLOW ALOFT FAIRLY LIGHT...SO STORMS COULD ALSO BE SLOW MOVING. SOME COOLING EXPECTED BEHIND FRONT ACROSS PLAINS. RIDGE BEGINS TO RETROGRADE SATURDAY AND BUILDS ACROSS GREAT BASIN. FLOW ALOFT ACROSS COLORADO BECOMES NORTHWEST. THE MAIN PUSH OF SUBTROPICAL MOISTURE SHIFTS INTO UTAH. STILL ENOUGH MOISTURE ACROSS THE AREA FOR A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS AND FOOTHILLS. NORTHWEST FLOW ALOFT CONTINUES SUNDAY AS RIDGE CONTINUES TO BUILD ACROSS THE GREAT BASIN. THOUGH MOST OF THE SUBTROPICAL WILL BE WEST OF COLORADO...ENOUGH MOISTURE ACROSS THE AREA FOR A CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND EVENING. AGAIN BEST CHANCE FOR STORMS TO BE ACROSS THE MOUNTAINS AND FOOTHILLS. TEMPERATURES TO BE NEAR SEASONAL AVERAGE DURING THE WEEKEND. FOR THE LATER DAYS...MONDAY THROUGH WEDNESDAY...NORTHWEST FLOW ALOFT TO CONTINUE THROUGH THE PERIOD. ENOUGH SUBTROPICAL MOISTURE ACROSS THE AREA FOR A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. BOTH GFS AND ECMWF INDICATE A FRONT MOVING INTO NORTHEAST COLORADO OVERNIGHT MONDAY...WITH A SURFACE HIGH BUILDING INTO THE AREA TUESDAY MORNING. THIS SHOULD HELP REPLENISH THE LOW LEVEL MOISTURE AND PROVIDE FOR A BETTER CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY. SEASONAL TEMPERATURES EXPECTED MONDAY...WITH SOME COOLING BY WEDNESDAY. && .AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON) ISSUED AT 308 PM MDT WED JUL 9 2014 ISOLATED T-STORMS FORMING THE NORTH-NORTHWEST OF THE DENVER AREA WILL PASS THROUGH THE AREA DURING THE NEXT 2-4 HOURS. GUSTS TO 45 KTS AND SMALL HAIL A POSSIBILITY WITH THE STRONGER STORMS. HEAVY RAIN NOT A BIG ISSUE TODAY AS STORMS ARE MOVING FAIRLY QUICKLY. MOST OF THIS STORM ACTIVITY SHOULD SHIFT SOUTHEAST OF THE DENVER TERMINALS BY AROUND 02Z THIS EVENING. THEN PARTLY CLOUDY OVERNIGHT WITH A TYPICAL DRAINAGE WIND PATTERN. ON THURSDAY...COULD SEE A REPEAT OF TODAY WITH ISOLATED T-STORMS IN THE AFTERNOON PRODUCING GUSTY WINDS AND BRIEF HEAVY RAIN. SOUTH WINDS OF 5-13KTS IN THE MORNING SHOULD GO EAST-SOUTHEAST BY THE AFTERNOON. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BAKER LONG TERM...D-L AVIATION...BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1019 AM MDT WED JUL 9 2014 COZ030>051-101630- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1019 AM MDT WED JUL 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS IN THE NORTH CENTRAL MOUNTAINS AND FAR NORTHEAST PLAINS OF COLORADO THIS AFTERNOON AND EARLY EVENING...WITH A SLIGHT CHANCE ELSEWHERE. A FEW STORMS MAY BECOME SEVERE EAST OF A HAXTUN-TO-LIMON LINE WITH HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH THE MAIN THREATS. OTHERWISE THE STORMS WILL PRODUCE BRIEF LIGHT TO MODERATE RAINFALL...AND POSSIBLY SOME SMALL HAIL AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY...ESPECIALLY ON FRIDAY AND NEXT TUESDAY. TEMPERATURES WILL REMAIN SEASONABLE THROUGH THE PERIOD...WITH SLIGHT COOLING EARLY NEXT WEEK. HEAVY RAIN AND HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BAKER/D_L
The Denver radar (KFTG), 92 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531621, 531622.